Delaware, 2004

Winter Weather in Delaware, December 19 to 20, 2004

December 19 to 20, 2004 · NWS PHI · 4 events in 4 counties and zones

A strong cold front moved through the state during the late afternoon and early evening of the 19th. Precipitation started as rain, but changed over to light snow as colder air moved into the state during the early evening.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A strong cold front moved through the state during the late afternoon and early evening of the 19th. Precipitation started as rain, but changed over to light snow as colder air moved into the state during the early evening. Light snow fell throughout the night, especially in Sussex County. Snowfall accumulations were less than an inch, but temperatures fell quickly below freezing and caused untreated roads to become quite slippery. The increasing winds also blew snow across the roadways. By 8 p.m. EST on the 19th, there were already ten weather related accidents in New Castle County. Minor vehicle accidents were reported through the morning rush on the 20th in Kent and Sussex Counties. Most southern Delaware schools had two hour delayed openings on the 20th and a couple of Sussex County schools were closed. About 2,600 homes and businesses lost power in Sussex County after a vehicle struck a utility pole west of Seaford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 19, 4:30 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Dec 19, 4:30 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 PM EST SUN DEC 19 2004

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
AT 400 PM THE FRONT WAS ROLLING DOWN OFF OF BLUE MOUNTAIN AND THE
POCONOS.  TEMPS HAVE BEEN DROPPING QUICKLY INTO THE 20S FOLLOWING
THE FRONTAL PASSING AND THEY SHOULD FALL INTO THE TEENS AFTER AN
ADDITION TWO OR THREE HOURS.  THE FRONT SHOULD PASS THROUGH THE
REMAINDER OF EASTERN PENNSYLVANIA, THEN NEW JERSEY AND THE UPPER
DELMARVA BY 6 OR 7 OCLOCK.

LIGHT RAIN HAS BEEN FALLING OUT AHEAD OF THE FRONT.  THE RAIN SHOULD
CHANGE TO SNOW WITH THE FRONTAL PASSAGE.  WE CONTINUE TO EXPECT UP
TO AROUND AN INCH THIS EVENING IN SOUTHEASTERN PENNSYLVANIA,
SOUTHERN NEW JERSEY, DELAWARE AND NORTHEASTERN MARYLAND.  AS THE
SYSTEM PULLS AWAY TONIGHT, NORTHERN AND CENTRAL NEW JERSEY MAY CATCH
A LITTLE OF THE WRAP AROUND MOISTURE SO WEVE MENTIONED THE
POSSIBILITY OF AN INCH OR TWO THERE.

THE ARCTIC AIR MASS WILL BARREL INTO THE REGION FOR TONIGHT AND
MONDAY.  WIND CHILL VALUES WILL BOTTOM OUT AROUND -10 UP NORTH AND
AROUND ZERO ELSEWHERE.  THE VALUES ARE JUST ABOVE ADVISORY CRITERIA.

THE CORE OF THE COLD AIR IS EXPECTED TO PASS OVER OUR REGION EARLY
ON MONDAY WITH WARM ADVECTION FORECAST TO BEGIN ON MONDAY NIGHT AND
CONTINUE INTO TUESDAY.

&&

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
THE WARM ADVECTION SHOULD CONTINUE DURING THE MID WEEK PERIOD WITH
HIGHS IN THE 40S AND 50S EXPECTED FOR WEDNESDAY AND THURSDAY.

THE SYSTEM FOR THE SECOND HALF OF THE WEEK LOOKS AS THOUGH IT WILL
BE MORE PROGRESSIVE THAN IT DID 24 HOURS AGO.  AS A RESULT, WEVE
BEEN ABLE TO SPEED THE CLEARING FOR LATE IN THE WEEK.  HOWEVER, THAT
ALSO TRANSLATES INTO A FASTER RETURN OF COLD TEMPS, ALTHOUGH NOT AS
COLD AS THOSE EXPECTED FOR MONDAY.

&&

.AVIATION...
AFTER IFR/LIFR CONDITIONS THIS MORNING, MVFR/VFR CONDITIONS ARE NOW
IN PLACE.  AS AN ARCTIC FRONT SWINGS THROUGH THE REGION LATER TODAY
AND TONIGHT, ASSOCIATED CLOUDS AND PRECIPITATION WILL DROP AREA
CONDITIONS DOWN TO IFR/MVFR.  AS THE FRONT CONTINUES TO TRACK OFF
THE COAST LATER TONIGHT, DRIER AIR WILL INFILTRATE THE REGION AND
PRODUCE VFR CONDITIONS TOWARD DAYBREAK.

&&

.MARINE...
MID-AFTERNOON OBSERVATIONS ACROSS THE FORECAST WATERS, IN GENERAL,
DEPICTED SOUTHWEST WINDS 10 TO 15 KT.  WINDS WILL SWITCH TO THE NW
TONIGHT AS AN ARCTIC FRONT MOVES THROUGH THE REGION.  VELOCITIES
WILL INCREASE QUICKLY TO THE 20 TO 30 KNOT RANGE ONCE THE FRONT
PASSES.  GALE WARNINGS WILL REMAIN IN PLACE WITH THIS ISSUANCE AS
WIND GUSTS UP TO 40 KNOTS ARE EXPECTED.  GALE CONDITIONS ARE
EXPECTED TO REMAIN THROUGH THE DAY ON MONDAY AND THEN DIMINISH BY
TUESDAY MORNING.  FREEZING SPRAY IS POSSIBLE LATE TONIGHT AND
MONDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
MD...NONE
DE...NONE.
MARINE...GALE WARNING FROM SANDY HOOK NJ TO FENWICK ISLAND DE
          AND FOR DELAWARE BAY.

&&

SHORT TERM/LONG TERM...IOVINO
AVIATION/MARINE...KRUZDLO
Hazardous weather outlook, Dec 19, 5:08 AM EST, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
508 AM EST SUN DEC 19 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-201200-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
508 AM EST SUN DEC 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

AN ARCTIC OUTBREAK IS STILL EXPECTED FOR TONIGHT. INCREASING WINDS
AND FALLING TEMPERATURES TONIGHT WILL CAUSE WIND CHILLS AROUND THE
REGION TO RANGE FROM LESS THAN 10 BELOW ZERO OVER THE SOUTHERN
POCONOS TO THE SINGLE DIGITS AROUND THE COASTAL PLAIN. GALE FORCE
WINDS ARE EXPECTED ALONG THE COASTS OF NEW JERSEY AND DELAWARE BY
LATE TONIGHT. THERE LIKELY WILL BE SOME LIGHT SNOW WITH THE OUTBREAK,
BUT AT PRESENT ACCUMULATIONS ARE GENERALLY NOT EXPECTED TO EXCEED AN
INCH OR SO.

.DAYS TWO THROUGH SEVEN...
WINDS WILL REMAIN STRONG, TEMPERATURES COLD AND WIND CHILL VALUES
SIMILAR TO LATE SUNDAY NIGHT VALUES ON MONDAY. WINDS AND WIND CHILLS
ARE EXPECTED TO BEGIN TO MODERATE MONDAY NIGHT. DRIVING CONDITIONS ON
MONDAY MAY BE HAZARDOUS DUE TO THE COMBINATION OF VERY COLD
TEMPERATURES AND LIGHT PRECIPITATION THAT FELL SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MPD

In the hours before

Special weather statement, Dec 19, 2:51 PM EST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
251 PM EST SUN DEC 19 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-200400-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
251 PM EST SUN DEC 19 2004

...WINDY AND VERY COLD WEATHER ARE EXPECTED WITH SOME LIGHT SNOW...
...SLIPPERY CONDITIONS ARE POSSIBLE ON ROADS TONIGHT AND MONDAY
MORNING...

A BRIEF BUT POWERFUL ARCTIC OUTBREAK IS EXPECTED FOR TONIGHT
AND MONDAY. A STRONG COLD FRONT WILL MOVE THROUGH THE AREA EARLY THIS
EVENING AND USHER IN THE COLDEST AIR OF THE SEASON.

OCCASIONAL RAIN WILL CHANGE TO LIGHT SNOW THIS EVENING AS
TEMPERATURES DROP THROUGH THE 30S AND INTO THE 20S. THE LIGHT SNOW
COULD ACCUMULATE 1 TO 2 INCHES IN NORTHWESTERN NEW JERSEY AND
NORTHEASTERN PENNSYLVANIA AND AN INCH ELSEWHERE...BEFORE TAPERING OFF
TO FLURRIES LATE TONIGHT.

WITH THE RAPIDLY FALLING TEMPERATURES...ANY LIQUID THAT REMAINS ON
ROAD SURFACES WILL FREEZE OVERNIGHT AND SLICK SPOTS OF BLACK ICE ARE
POSSIBLE FROM THE CHANGEOVER THIS EVENING AND CONTINUING INTO THE
EARLY MORNING HOURS OF MONDAY. PEOPLE ON THEIR WAY TO AND FROM WORK
MAY WANT TO ALLOW EXTRA TIME.

ON MONDAY, TEMPERATURES WILL BE 20 DEGREES BELOW NORMAL...RUNNING
FROM THE SINGLE DIGITS IN THE POCONOS AND NORTHWEST NEW JERSEY TO
NEAR 20 ALONG THE NEW JERSEY AND DELAWARE COASTS. WIND CHILL VALUES
LATE TONIGHT INTO MONDAY ARE EXPECTED TO RUN FROM ZERO TO 10 BELOW
ZERO FOR MUCH OF EASTERN PENNSYLVANIA AND NORTHERN NEW JERSEY. IN
EXTREME SOUTHEASTERN PENNSYLVANIA, SOUTHERN NEW JERSEY, DELAWARE,
AND NORTHEASTERN MARYLAND THE WIND CHILLS ARE EXPECTED TO BE ZERO TO
10 ABOVE ZERO.

WINDS PEAKING AT 25 TO 35 MPH AND VERY COLD AIR COULD COMBINE WITH
SLIPPERY CONDITIONS TO WILL MAKE THE MONDAY MORNING COMMUTE
DIFFICULT. PEOPLE WHO VENTURE OUTSIDE, INCLUDING CHILDREN ON THEIR
WAY TO SCHOOL, SHOULD DRESS TO PROTECT THEMSELVES FROM THE ELEMENTS.

HATS, GLOVES AND LAYERS OF CLOTHING ARE IMPORTANT IN THIS TYPE OF
WEATHER.  ALSO...PEOPLE SHOULD MAKE SURE THEIR PETS ARE PROTECTED
FROM THE WEATHER.

SINCE OUR AREA HAS THUS FAR BEEN SPARED FROM ANY EXTREME WINTER
CONDITIONS, PLEASE PREPARE FOR THE WINDS, THE PLUNGING TEMPERATURES,
LOW WIND CHILLS AND POTENTIALLY HAZARDOUS DRIVING CONDITIONS LATE
TONIGHT AND MONDAY MORNING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES. FOR ADDITIONAL WEATHER INFORMATION, VISIT US ON THE
INTERNET AT HTTP://WEATHER.GOV/ER/PHI.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, New Castle

When
December 19, 7:00 PM EST to December 20, 2:00 AM EST
Where
New Castle forecast zone
Reported by
NEWSPAPER
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Winter Weather, Delaware Beaches

When
December 19, 8:00 PM EST to December 20, 8:00 AM EST
Where
Delaware Beaches forecast zone
Reported by
NEWSPAPER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Winter Weather, Inland Sussex

When
December 19, 8:00 PM EST to December 20, 8:00 AM EST
Where
Inland Sussex forecast zone
Reported by
NEWSPAPER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Winter Weather, Kent

When
December 19, 8:00 PM EST to December 20, 4:00 AM EST
Where
Kent forecast zone
Reported by
NEWSPAPER
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429946, 5429943, 5429944, 5429945.